By the time chemotherapy was over, I couldn’t wait to get my energy back and start living a normal life again. Unfortunately, four days after my last infusion, my celebration was cut short. I was facing another life-threatening situation just as scary as the cancer itself.
Throughout chemotherapy, I had walked a couple of miles almost every day. However, during the last few weeks of treatment, I became extremely fatigued. Slight hills were challenging, and I was easily winded. I knew something was wrong. I also knew Adriamycin, one of the chemotherapy drugs, could have damaged my heart. I asked my oncologist if she would order an echocardiogram, an ultrasound of my heart, to assess my heart function. She told me that cumulative fatigue was a normal part of chemotherapy and without any other symptoms an echocardiogram was not warranted.
My dear friend and walking buddy, Vivian, is a physician. Three weeks prior to my last infusion, Vivian left for a two-week vacation. When she returned, she was alarmed at the drastic change in my stamina. She urged me to ask again for an echocardiogram as soon as possible. My oncologist took Vivian’s observations and concerns as a physician very seriously and ordered the test right away.
Echocardiograms are fascinating. How often do you get to see your own heart working dutifully to keep you alive? Before chemotherapy, I was given an echocardiogram to make sure that my heart was strong enough to handle the treatments. At that time, I saw four clear chambers in my heart. After chemo, as I watched my heart pumping on the screen, valves high-fiving rhythmically, I saw a large mass where I knew there should be a clear chamber.
“What’s that mass?” I asked the nurse. “Is that a tumor?” She told me not to worry about it as she measured every possible angle of the mass and recorded images on the machine. Not worry? I barely made it to my car before I broke down.
By the time I got home, the cardiologist had called. It was urgent that I see him the next morning. He told me there was a large mass in my right atrium, which could be a benign tumor, a cancerous tumor, a blood clot, or an infection. Because I had triple negative breast cancer, which has a tendency to spread, he was leaning toward it being a cancerous tumor. I lost it. I had just finished chemo, and my breast tumor had shrunk by roughly 90%. How could I have a tumor in my heart?
It was one of the most discouraging days of my cancer experience. Either type of tumor would require heart surgery, while a blood clot could travel to my lung causing a pulmonary embolism. Oddly, an infection in my heart was the best case scenario. My cardiologist put me on blood thinners right away in case it was a blood clot. Although blood thinners wouldn’t dissolve a clot, they would prevent it from getting bigger.
After a myriad of tests, too many delays, and enough bureaucratic red tape to make me lose faith in my HMO, a cardiac MRI revealed that I had a large atrial thrombus (blood clot) in my heart. It was likely caused by, and possibly attached to, the port catheter that delivered my chemo infusions. It was also tethered by a thin stalk to my heart wall. The shortness of breath I’d been experiencing was attributed to small pieces of the thrombus flecking off into my lung, causing obstructions.
Atrial thrombi from chemo ports are rare, so my cardiologist could only guess when answering my questions about the risks associated with daily activities and exercise. It was disconcerting living day to day without any idea of what could cause the whole clot to detach and travel to my lung. On top of that, my lumpectomy, which should have been a routine surgery, suddenly became a lot more complicated.
My cardiologist had hoped the thrombus would dissolve within a few months, so my port could be removed safely. However, after six months on blood thinners, the thrombus was still there. It had shrunk to about half of its original size, but the presence of the port catheter would not allow it to resolve. The port needed to be removed, and the risk of the thrombus detaching somewhere in my vascular system made the procedure more complicated, and a lot scarier.
Ultimately, the thrombus remained in my heart when my port was removed, and over the subsequent month, hardened to my heart wall. My cardiologist said it would be there for the rest of my life, but should no longer pose a threat. I’m finally free to live life to the fullest.
While atrial thrombi are rare, cancer and chemo can make blood “sticky” and blood clots of all kinds can occur. I’m fortunate that I was in tune with my body, and advocated for myself. Had I not, my story may have had a different outcome.